Different than SSRI side effects, SSRI withdrawal (sometimes called discontinuation syndrome) can occur in folks who abruptly stop taking their medication i.e., quitting "cold turkey."
Withdrawal symptoms can include any of the following symptoms: nausea or upset stomach, headaches, dizziness or lightheadedness.
Withdrawal can also result in fatigue or feeling lethargic and flu-like symptoms.
In more serious and extreme cases, withdrawal from SSRI's can result in aggression, irritability, anxiety, confusion, and psychosis.
Selective Serotonin Reuptake Inhibitors are prescription medications used to treat depression, anxiety, panic attacks, post traumatic stress, and obsessive compulsive disorder (OCD).
Serotonin is a brain chemical (neurotransmitter) that is believed to be involved in maintaining mood, emotional well-being, stress, etc. SSRI's work by interacting with serotoin levels in the brain that contribute to depression, anxiety, OCD, etc.
Since withdrawal typically occurs in those who quit cold turkey or miss a few doses, maintain your dosage schedule as exactly prescribed by your doctor.
Follow the prescription closely in order to avoid problems.
If you wish to discontinue your medication, work with your prescribing doctor to gradually reduce the dose in order to avoid withdrawal.
Remember to In most folks the withdrawal symptoms improve with time, but if severe enough may require you to seek emergency medical treatment.
If you experience the above symptoms, notify your doctor immediately. In addition, compared to other SSRI's, studies show that the SSRI Prozac is generally the least likely to cause withdrawal because it stays in the system for a long time.
Some studies indicate that SSRI's may be linked to birth defects and an increased risk of suicide in children and young adults.
For more information about this topic, see these articles:
Be an informed consumer by discussing these issues with your doctor prior to taking any SSRI medication. Learn as much about the medications you are taking as you can, and how they affect your body in terms of physical reactions, emotions, mood, appetite, sleep, etc.
If you experience any debilitating effects while taking an SSRI, seek emergency medical attention. After you are released from the hospital, inform your prescribing doctor of the situation. They will likely want to schedule a follow-up appointment.